FDA Issues Box Warning for Droperidol – Arrythmia Concerns Cited

Robert C. Morell, MD; Joseph R. Tobin, MD

The FDA has recently received reports of deaths associated with QT prolongation and torsades de pointes in patients who had received droperidol. While it has been long known that droperidol has the potential to lengthen the QT interval, concern has been heightened by reports of symptomatic arrhythmias, torsades, and death associated with dosages within, and even below, the recommended range of 1.25-2.5 mg. In addition, there has been a report of dose-related QT prolongation and replication of cardiac changes in a patient who was subsequently rechallenged with droperidol. A manufacturer’s warning letter has been sent to physicians calling attention to the risks and providing the text of the boxed warning.1,2 The text of this warning includes the following information:

"Cases of QT prolongation and/or torsades de pointes have been reported in patients receiving [droperidol] at doses at or below recommended doses. Some cases have occurred in patients with no known risk factors for QT prolongation and some cases have been fatal." "Due to its potential for serious proarrhythmic effects and death [droperidol] should be reserved for use in the treatment of patients who fail to show an acceptable response to other adequate treatments…."

"Based on these reports, all patients should undergo a 12-lead ECG prior to administration of [droperidol] to determine if a prolonged QT interval (i.e., QTc greater than 440 msec for males or 450 msec for females) is present. For patients in whom the potential benefit of [droperidol] treatment is felt to outweigh the risks of potentially serious arrhythmias, ECG monitoring should be performed prior to treatment and continued for 2-3 hours after completing treatment to monitor for arrhythmias."

"[Droperidol] should be administered with extreme caution to patients who may be at risk for development of prolonged QT syndrome (e.g., congestive heart failure, bradycardia, use of a diuretic, cardiac hypertrophy, hypokalemia, hypomagnesemia, or administration of other drugs known to increase the QT interval). Other risk factors may include age over 65 years, alcohol abuse, and use of agents such as benzodiazepines, volatile anesthetics…."

Droperidol has played a role in anesthesia for many years and most anesthesiologists have extensive experience with this drug. It plays a role in the treatment and prophylaxis of postoperative nausea and vomiting, conscious sedation, and neuroleptic anesthesia. This information and the establishment of the boxed warning is sure to generate controversy and divergent opinions among anesthesiologists, nurse anesthetists, and other health care providers. Many questions may be raised regarding the impact of this decision on daily anesthetic practice and alternative therapies for antiemetic prophylaxis and treatment. Other drugs have been removed from the market because of similar concerns, terfenadine for example. Concerns regarding the cardiac effects of droperidol have resulted in that drug being withdrawn from the market in the United Kingdom effective March 31, 2001.3 The editor invites readers to share their reactions to this development.

References

1. Ahmed S. Drug Warning, Akorn Inc. Letter to Physicians, December 2001.

2. FDA Medwatch. Available on the web at: http://www.fda.gov/medwatch/SAFETY/2001/inapsine.htm. Accessed December 13, 2001.

3. World Health Organization Newsletter No. 1, 2001. Available on the web at: http://www.who.int/medicines/library/ pnewslet/npn0101.html. Accessed December 13, 2001. Dr. Tobin is Associate Professor of Anesthesiology and Pediatrics at Wake Forest University School of Medicine, Winston-Salem, NC.